Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
Read Now: Expert Opinions on HIV Cure Research
   
Ask the Experts About

Managing Side Effects of HIV TreatmentManaging Side Effects of HIV Treatment
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Boosting Reyataz with Norvir with serious Coronary Artery Disease
Jul 25, 2003

I am a 40 year old male and have been HIV+ for over 17 years, had been on Zerit and Crixivan for many years and developed high triglycerides, LDL, and low HDL. My doctor wasn't concerned with these issues because he didn't think it would be a problem due to my age (mid 30s at the time) even though I had extensive family history of CAD over the age of 60 (except an uncle who had bypasses at age 45. However, looking back, I had Hodgkin's Lymphoma in 1993 and was treated with radiation to the chest which probably raised my risk for Coronary Artery Disease (CAD) greatly. I suffered two heart attacks in 2000 and received 4 coronary artery stents in 2002 for serious CAD. I started treatment with Welchol and Pravachol for LDL and triglycerides at the time of the stents, and recently Zetia. My LDL and triglycerides are down to normal, but my HDL is still low. In Feb 2003, I had a thorough angiogram of all my coronary arteries, and everything looked great. However, my CAD worsened very rapidly, and I had six coronary artery bypass grafts for six new blockages in June 2003. My doctor has started me on Reyataz(atazanavir) which he told me can help lower tri's and LDL, and even raise HDL. However, I take it with Viread(tenofovir) which lowers the level of Reyataz in the blood. My doctor wants to boost the Reyataz with Norvir(ritonavir) 100mg per day. Norvir can cause lipid abnormalities.

How great is the risk of worsening my CAD by taking just 100mg of Norvir per day?

Have you heard of anyone with AIDS with such agressive CAD and do you have any advice on treating it? I did excercise regularly until the open heart surgery, and I eat a low fat diet.

Is it true that the radiation treatments to my chest greatly increased my risk for CAD?

Any help you can give would be greatly appreciated. I am the first advanced AIDS patient my cardiologist has treated. Sincerely, Scott Robinson

Response from Dr. Henry

Modest data to date suggests that using 300 mg atazanavir + 100 mg ritonavir (+ tenofovir) can result in good atazanavir levels and often have a only a minimal effect on lipids. There is variation from person to person so implementing a change and then an evaluation in 4-8 weeks is often the approach one takes. Aggressive exercise and diet can still play an important role in decreasing further cardiac risk as well as drug interventions. KH



Previous
Swollen Saliva Gland
Next
Pains on my right arm and left foot

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement